Signs and Symptoms of Benzodiazepine Overdose
Benzodiazepines are depressants that produce sedation and hypnosis, relieve anxiety and muscle spasms, and reduce seizures.
Symptoms of Benzodiazepine overdose include:
- Drowsiness or extreme fatigue.
- Mood changes.
- Slurred speech or acting drunk.
- Physical weakness or lack of coordination.
- Hypotonia (lack of muscle tone).
- Blurry vision.
- Difficulty breathing or depressed breathing.
- Stupor or unresponsiveness.
- Hypotension (lowered blood pressure).
Benzodiazepine medications like Xanax®, Valium®, Halcion®, Ativan® and Klonopin® enhance the effects of alcohol, and vice versa, making overdose or poisoning much more likely when these substances are combined. It is possible to take too much Xanax®, Valium®, or Klonopin® alone, but coingestants like alcohol and opioid drugs are much more often found in cases of overdose on benzodiazepines.